Kansas, 2014High Wind in Kansas, March 26, 2014
March 26, 2014 · NWS ICT · 7 events in 7 counties and zones
An intense surface cyclone situated over the Western Plains produced 45-60 mph winds across parts of Central Kansas during the noon hour. Barton, McPherson & Russell counties were hit the hardest where gusts around 60 mph occurred.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense surface cyclone situated over the Western Plains produced 45-60 mph winds across parts of Central Kansas during the noon hour. Barton, McPherson & Russell counties were hit the hardest where gusts around 60 mph occurred. A High Wind Warning had been issued at 1250 PM CDT & had been in effect until 700 PM CDT. The High Wind Warning was cancelled at 504 PM CDT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 26, 9:01 AM CST, 59 minutes earlier.
Area forecast discussion, Mar 26, 9:01 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1001 AM CDT WED MAR 26 2014
.UPDATE...
ISSUED AT 955 AM CDT WED MAR 26 2014
PUT OUT INITIAL UPDATE TO DELAY THE ONSET OF SHOWERS BY AN HOUR
OR TWO.
WINDS HAVE STARTED TO CRANK UP OVER THE LAST COUPLE OF HOURS WITH
AREAS ALONG AND WEST OF I-135 ALREADY MEETING WIND ADVISORY
CRITERIA. SHOWERS ASSOCIATED WITH THE SOUTHERN STREAM UPPER WAVE
ARE LIFTING NORTHEAST ACROSS OK AND WILL MOVE INTO SOUTHERN KS IN
THE NEXT COUPLE OF HOURS. MAIN REASON FOR UPDATING WAS TO DELAY
THE ONSET OF SHOWERS BY A COUPLE HOURS. REMAINDER OF THE FORECAST
LOOKS ON TRACK.
LAWSON
&&
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 329 AM CDT WED MAR 26 2014
THE DEEPENING LEE SIDE SURFACE TROF WILL RESULT IN STRONG AND
GUSTY SOUTH WINDS TODAY...EXCEEDING WIND ADVISORY CRITERIA IN
MOST AREAS EXCEPT THE SOUTHEAST CORNER OF KANSAS. THE APPROACHING
SHORTWAVE UPPER TROF OVER NEW MEXICO LOOKS FAIRLY IMPRESSIVE ON
SATELLITE EARLY THIS MORNING...AND WILL LIFT QUICKLY TO THE
EAST-NORTHEAST OVER OKLAHOMA AND EASTERN KANSAS DURING THE DAY.
THE CHALLENGE TODAY WILL BE THE LOW LEVEL MOISTURE FLUX AND
PRECIP CHANCES/TIMING...ESPECIALLY ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS. THE SHORT TERM MODELS MAY STILL BE TOO EAGER
WITH LOW LEVEL MOISTURE FLUX PRIOR TO 18Z...THOUGH THE RATHER
VIGOROUS NATURE OF THE SHORTWAVE TROF AND PROGGED LIFT IT SEEMS
REASONABLE THAT SHOWERS WILL DEVELOP QUICKLY DURING THE EARLY
AFTERNOON WITH THE LOWER LEVEL HUMIDITIES INCREASING BY MID TO
LATE AFTERNOON. THE SOUTH WINDS LOOK TO REMAIN STOUT INTO
TONIGHT...THOUGH PROBABLY DROPPING BELOW WIND CRITERIA BY LATE
EVENING. LOW LEVEL MOISTURE TRANSPORT WILL RESULT IN WEAK
ELEVATED INSTABILITY OVERNIGHT SO WILL KEEP ISOLATED THUNDER
MENTIONED IN THE FORECAST. THE SECONDARY SHORTWAVE UPPER TROF
AND ASSOCIATED SURFACE DRYLINE AND COLD FRONT WILL SWEEP
ACROSS THE AREA DURING THURSDAY. TIMING OF THESE FEATURES ACROSS
THE FORECAST AREA STILL SUGGESTS THE BEST CHANCES FOR CONVECTION
LOOK TO BE ACROSS SOUTHEAST KANSAS...WHICH IS REFLECTED WELL IN
THE CURRENT FORECAST. DESPITE STRONG DEEP LAYER SHEAR...THE
WEAK TO MODEST INSTABILITY WILL BE THE LIMITING FACTOR FOR A
MORE ROBUST SEVERE EPISODE. STRONG STORMS WITH MARGINALLY
SEVERE HAIL AND WIND WILL BE POSSIBLE IN SOUTHEAST KANSAS IN
THE AFTERNOON...WITH BETTER SEVERE RISK EXPECTED JUST EAST OF
THE AREA BY EARLY EVENING. ANOTHER SHORTWAVE TROF IN THE VERY
ACTIVE WESTERLY UPPER FLOW WILL AFFECT THE AREA ON FRIDAY.
MOISTURE IN THE WAKE OF THE THURSDAY SYSTEM LOOKS MARGINAL...SO
WILL LIMIT PRECIP CHANCES...MAINLY LIGHT RAIN TO CENTRAL KANSAS
BEFORE NOON...AND MAINLY SOUTHEAST KANSAS IN THE AFTERNOON.
DARMOFAL
.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 329 AM CDT WED MAR 26 2014
TRANSIENT RIDGING ALOFT ON SATURDAY WILL LEND TO DRY AND
MILDER WEATHER...WITH WINDY AND MUCH WARMER CONDITIONS FOR
SUNDAY. MODEST COOLING EXPECTED ON MONDAY...WITH A MORE
SIGNIFICANT UPPER TROF POSSIBLY AFFECTING THE PLAINS BY LATE
TUESDAY.
DARMOFAL
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 620 AM CDT WED MAR 26 2014
SOUTH WINDS WILL INCREASE DRAMATICALLY ACROSS THE ENTIRE REGION
THIS MORNING AND CONTINUE INTO THE EVENING HOURS...AS SURFACE
PRESSURE GRADIENT TIGHTENS UP DUE TO DEEPENING SURFACE LOW
PRESSURE OVER EASTERN COLORADO. MEANWHILE...LOW CLOUDS IN THE MVFR
RANGE WILL STREAM NORTHWARD INTO KANSAS FROM OKLAHOMA THIS
AFTERNOON ALONG WITH CHANCES OF SHOWERS AND A FEW STORMS. THE CIGS
WILL LIKELY LOWER INTO THE IFR CATEGORY TONIGHT...AS RICHER GULF
MOISTURE SPREADS INTO KANSAS.
JAKUB
&&
.FIRE WEATHER...
ISSUED AT 329 AM CDT WED MAR 26 2014
A CRITICAL FIRE WEATHER DAY IS EXPECTED TODAY DUE TO STRONG
SOUTH WINDS AHEAD OF A DEEPENING LEE SIDE SURFACE TROF. GFDI
VALUES ARE FORECAST TO BECOME EXTREME FOR SEVERAL HOURS THIS
AFTERNOON ACROSS CENTRAL KANSAS...SUPPORTING A RED FLAG
WARNING. VERY HIGH GRASSLAND FIRE DANGER IS EXPECTED FURTHER
SOUTH ACROSS THE REST OF THE AREA...THOUGH INCREASING CLOUDS
AND HUMIDITIES AND SCATTERED SHOWERS DURING THE AFTERNOON ARE
EXPECTED TO KEEP SOUTHERN KANSAS OUT OF CRITICAL FIRE DANGER. ON
THURSDAY...A DRYLINE AND STRONG COLD FRONT WILL SWEEP EAST AND
DROP SOUTH ACROSS THE REGION...WITH STRONG SOUTHERLY WINDS AHEAD
OF THE FRONT AND STRONG NORTHWEST WINDS IN ITS WAKE. VERY HIGH
GRASSLAND FIRE DANGER APPEARS LIKELY AREAWIDE THURSDAY. WHILE
THERE WILL BE CHANCES FOR WETTING RAINS WITH SHOWERS AND A FEW
STORMS LATE TODAY INTO THURSDAY...THE BEST CHANCES ARE EXPECTED
TO BE MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE.
KED
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 56 47 69 37 / 40 30 20 10
HUTCHINSON 57 46 65 34 / 20 30 20 10
NEWTON 57 47 66 34 / 30 30 20 10
ELDORADO 57 47 69 35 / 50 40 30 10
WINFIELD-KWLD 55 48 73 37 / 60 50 30 10
RUSSELL 63 45 58 31 / 10 20 30 20
GREAT BEND 60 45 60 31 / 10 20 20 10
SALINA 61 47 62 33 / 10 30 30 10
MCPHERSON 58 46 64 33 / 20 30 20 10
COFFEYVILLE 57 48 72 39 / 60 60 50 10
CHANUTE 58 47 70 36 / 60 60 50 10
IOLA 58 47 69 35 / 60 60 50 10
PARSONS-KPPF 58 47 71 37 / 70 60 50 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ032-033-
047>053-067>069-082-083-091>093.
RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-
047>051.
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ070-071-094-
098.
&&
Hazardous weather outlook, Mar 26, 3:16 AM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
416 AM CDT WED MAR 26 2014
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
416 AM CDT WED MAR 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTH WINDS ARE EXPECTED ACROSS MUCH OF THE AREA TODAY INTO
EARLY TONIGHT. THE WINDS AND LOWER DAYTIME HUMIDITY VALUES WILL
ALSO RESULT IN VERY HIGH TO EXTREME GRASSLAND FIRE DANGER. THE
MOST CRITICAL FIRE DANGER IS EXPECTED TO BE ACROSS PORTIONS OF
CENTRAL KANSAS THIS AFTERNOON. PLEASE REFER TO THE LATEST RED FLAG
WARNING AND WIND ADVISORY FOR DETAILS.
ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE ENTIRE AREA.
THE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
VERY HIGH FIRE DANGER IS EXPECTED ACROSS THE ENTIRE AREA ON
THURSDAY.
CHANCES FOR THUNDERSTORMS WILL CONTINUE ON THURSDAY...ESPECIALLY
DURING THE AFTERNOON ACROSS SOUTHEAST KANSAS. A FEW STRONG TO
MARGINALLY SEVERE STORMS WILL BE POSSIBLE...WITH THE PRIMARY
THREATS BEING NICKEL TO QUARTER SIZE HAIL AND WIND GUSTS OF 50 TO
60 MPH.
THERE IS A SLIGHT CHANCE OF SNOW MIXED WITH RAIN ACROSS CENTRAL
KANSAS EARLY FRIDAY MORNING. HOWEVER NO ACCUMULATION OF SNOW IS
EXPECTED.
MUCH WARMER WEATHER IS EXPECTED OVER THE WEEKEND. GUSTY SOUTH
WINDS ON SUNDAY WILL COMBINE WITH THE WARM TEMPERATURES AND
RESULT IN EXTREME FIRE DANGER OVER PORTIONS OF CENTRAL AND SOUTH
CENTRAL KANSAS WITH VERY HIGH GRASSLAND FIRE DANGER ACROSS THE
REMAINDER OF THE AREA. VERY HIGH GRASSLAND FIRE DANGER IS AGAIN
POSSIBLE OVER MUCH OF THE AREA ON MONDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
High Wind, Russell
- When
- March 26, 10:00 AM CST to 4:00 PM CST
- Where
- Russell forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
The 60-mph gust was measured by the Russell Airport ASOS.
High Wind, Barton
- When
- March 26, 10:15 AM CST to 4:00 PM CST
- Where
- Barton forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
The 61-mph gust was measured on the west side of Great Bend.
High Wind, Lincoln
- When
- March 26, 10:30 AM CST to 4:00 PM CST
- Where
- Lincoln forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Law Enforcement
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Winds across the county were estimated to be 40 mph with gusts in the 50s.
High Wind, Ellsworth
- When
- March 26, 11:00 AM CST to 4:00 PM CST
- Where
- Ellsworth forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Emergency Manager
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Winds across the county were estimated to be 40 mph with gusts in the 50s.
High Wind, McPherson
- When
- March 26, 11:09 AM CST to 4:00 PM CST
- Where
- McPherson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
The 60-mph gust was measured in McPherson.
High Wind, Rice
- When
- March 26, 11:15 AM CST to 4:00 PM CST
- Where
- Rice forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Emergency Manager
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Winds across the county were estimated to be 40 mph with gusts in the 50s.
High Wind, Saline
- When
- March 26, 11:55 AM CST to 4:00 PM CST
- Where
- Saline forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Emergency Manager
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Winds across the county were estimated to be 40 mph with gusts in the 50s. Salina ASOS reported a sustained wind of 38.8 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Coastal Flood in Massachusetts, March 26, 20142 deaths · 13 injured · $143,000 · 52 kt wind · 14 events
- Dust Storm and High Wind in California, March 26 to 27, 2014$109,000 · 89 kt wind · 9 events
- High Wind in New Mexico, March 26 to 27, 2014$30,000 · 56 kt wind · 12 events
- Heavy Rain in Hawaii, March 26 to 30, 201424 events
- Strong Wind in Connecticut, March 26, 2014$30,000 · 1 event
- Winter Storm and Winter Weather in Michigan, March 26 to 28, 201414 events
- Winter Storm and Winter Weather in Colorado, March 26 to 28, 201410 events
- Dust Storm and High Wind in Arizona, March 26, 2014$8,000 · 60 kt wind · 10 events
- Strong Wind in Iowa, March 26, 2014$15,000 · 1 event
- Rip Current in Florida, March 26, 20141 injured · 1 event
- Blizzard in Maine, March 26, 20144 events
- Winter Storm in Colorado, March 26 to 27, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508025, 508023, 508072, 508073, 508024, 508074, 508071.